PMRGCAuk

Danger of excessive bleeding after dermatological procedure?

I can't get a definitive answer from my hospital so am calling on your collective wisdom. I'm due to have a small keratosis removed from my leg by curettage and wonder whether this will take a very long time to heal or cause excessive bleeding as I take 10mg prednisolone and a 75mg slow release aspirin daily. Anyone have any experience? Thanks.

7 Replies
oldestnewest

Maria, I had an odd lump removed by curettage and the area stitched, without problem. It's just important to make sure beforehand that the person treating you is made aware that you are on Pred and aspirin. I wasn't on aspirin though - it might just be advisable to stop the aspirin for a few days beforehand but that may only apply to larger surgery so do seek the advice of the Dr on that.

Reply

Thanks Celtic. It was the fact that warfarin (not applicable) and aspirin were mentioned in my appointment letter which raised my concern. I phoned the hospital and was told by a dermatological nurse that aspirin shouldn't be a problem as it was only a small area which had to be treated and that I should mention it to the doctor on the day but I didn't want to waste anyone's time if it was then decided not to go ahead. But to be certain, I may stop the aspirin as you suggest for a few days beforehand. Thanks again.

Reply

Maria, I'm not a medic so, as I said in my first reply, do please double check with those carrying out the procedure in advance for confirmation as to whether to stop the aspirin or not.

Reply

You may be better to stop the low dose aspirin for the procedure but I doubt it will be too bad afterwards. I had a tooth removed while on pred AND a drug similar to warfarin - I was worried as in the UK I would probably have been sent to a hospital to have a wisdom tooth out, the dentist wasn't and he was right!

Reply

Thank you PMRpro. Would 3 or 4 days before the procedure be sufficient to stop the aspirin do you think?

Reply

As Celtic says, check with the doctor. Just a phone call would be enough I would think. The medical literature says the risks of stopping should be weighed against the risks of stopping. Although the recommendations in the past have been that aspirin does help in GCA, there is some dispute about its value and whether it should be used. It really is up to the doctors doing the procedure.

nhs.uk/chq/Pages/1894.aspx?...

is a good read on it. They say not to bother for superficial skin surgery.

Reply

Thanks, that was a very helpful reference. I take the aspirin for a heart condition so seems probably better if I continue and make sure that the doctor on the day is well aware of my medication.

Reply

You may also like...